Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 32, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Aug 4, 2018, 9:50 PM EDT. It took effect at Aug 5, 2018, 5:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2018, 9:50 PM EDT (01:50 UTC)
- In effect from
- Aug 5, 2018, 5:00 AM EDT
- Expired
- Aug 5, 2018, 10:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 4, 9:37 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 4, 9:37 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
937 PM EDT Sat Aug 4 2018
LATEST UPDATE...
Marine
.SYNOPSIS...
Issued at 315 PM EDT Sat Aug 4 2018
Hot and humid weather will continue through Sunday. An approaching
cold front will bring several rounds of showers and thunderstorms
from late Sunday night through early Tuesday. Some strong to
severe storms will be possible in that time frame and stronger
storms will bring locally heavy rainfall. Temperatures will return
to near normal and it will be somewhat less humid by midweek when
fair weather will return.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 315 PM EDT Sat Aug 4 2018
Hot and humid and mainly dry wx will continue through Sunday
afternoon. High temperatures today and again Sunday will reach the
lower 90's. This in conjunction with dew point values in the
middle 60s to lower 70s will yield heat indices well into the 90s
but below heat advisory criteria.
A cu field developed early this afternoon near to SSE of KGRR and
some of the CAMS and ensembles suggest that an isolated shower may
develop late this afternoon or evening over our se fcst area.
However a polling of current and fcst soundings from across our
area still shows rather dry profiles w/height which will inhibit
pcpn development. Therefore we will maintain a dry fcst late this
aftn/eve.
On Sunday convection will develop well off to our WNW over
southern MN and much of WI on the nose of the llj. MCS
steering/thickness tools suggest this activity will move east and
likely affect our northern fcst area late Sunday night.
A few strong to potentially severe storms seem possible overnight
given potential for an organized mcs and favorable deep layer
shear values. There is also potential for some heavy rain given
the very humid airmass in place by then and precipitable water
values up around 1.5-1.75 inches. There is also some potential
for training of convection over our northern counties.
The relatively best chance for convection across most of our area
will be from mid to late Monday afternoon through Monday night.
There is potential for moderate to strong instability to develop
Monday afternoon and evening (sb cape values potentially reaching
at least 2000-3000 j/kg). Ample low level moisture will be in place
and forcing will come from the approaching cold front.
However potential for fairly extensive debris cloud cover Monday
from the morning showers and storms would preclude development of
greater instability to develop and thus mitigate svr wx potential.
There is also some uncertainty on whether deep layer shear will
become strong enough for organized convection to develop.
So there is some potential for strong to severe convection late
Monday but this will largely be contingent on evolution of
convection Sunday night and how the mesoscale pattern evolves
Sunday night and Monday.
Any convection Monday through Monday night could bring heavy rain
given ample low level moisture pooling along and ahead of the
cold front where precipitable water values by then will likely
reach two inches. Some localized flooding is possible.
.LONG TERM...(Tuesday through Saturday)
Issued at 210 PM EDT Sat Aug 4 2018
This overall should be a warm and dry period. However it would not
be out of the question we could see a few showers/thunderstorms
later Thursday, Friday and Saturday. If they happen they would be
well east of Grand Rapids, toward I-69. I would seem to me another
big warm up is likely starting next weekend into the following
week.
In the Big Picture view of weather have a strong jet streak on the
primary polar jet crossing Aleutian Islands (as I am writing
this)that is topping a large upper high near the Dateline. That
tries to go over the top a rather large storm of the west coast of
both British Columbia and the Pacific Northwest states. This
energy largely loads into our digging east coast trough , which is
what helps bring the cold front through Tuesday morning. However
since this feature has to cross a large western mountain range and
top that eastern Pacific storm, it breaks up into segments and
those segments would help bring shortwaves into Michigan late in
the week. This would cause inland afternoon and evening
thunderstorms but even if that happened it would be very isolated.
Another issue with all of this is the polar jet this coming week
does not get south of Michigan, hence we do not get deep enough
into the cold air for us to really cool off. So that limits clouds
and keeps our temperatures near normal Wednesday but then we see a
warming trend after that.
Beyond say Saturday it seems that Pacific system tries to move
inland. That forces the upstream ridge east and if that happens
we get another heat wave later in the weekend or the following
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 808 PM EDT Sat Aug 4 2018
An isolated shower or thunderstorm is possible south and east of
Grand Rapids this evening, but the threat looks too small to
include in any of the TAFs. This activity should end by 03z.
Tonight we are expecting VFR weather as stronger winds aloft
should take out any chance of light fog at the surface. It should
be dry as well.
On Sunday, VFR weather should continue. Cloud bases tonight and on
Sunday should mainly be at or above 10,000ft. There is a chance at
some scattered cumulus on Sunday around 5,000ft.
Winds will be southerly tonight at 6-10 knots and increase to
10-20 knots from the southwest on Sunday.
&&
.MARINE...
Issued at 938 PM EDT Sat Aug 4 2018
Winds increase tonight into the 20-30 knot range below 1000ft over
Lake Michigan. All of this wind will likely not mix to the water
surface, especially on Sunday, given the air temps held in the
70s out there today. So, there will be a bit of a shallow
inversion. That said, the wind and gradient is too much to ignore
and we will be issuing a Beach Hazards Statement and Small Craft
Advisory from Grand Haven north to Manistee from 500am Sunday
morning through 800pm Sunday evening. We are expecting 3 to 5
footers to develop during this time frame.
&&
.HYDROLOGY...
Issued at 315 PM EDT Sat Aug 4 2018
River levels are running around to a little below normal for the
time of year. Abnormally dry conditions continue over much of Lower
Michigan, especially in the greater Lansing region and to the east
and north. The U.S. Drought Monitor shows a moderate drought over
that area.
It will be dry into Sunday. A cold front will then move through.
Showers and thunderstorms will be possible into Tuesday, bringing
locally heavy rain. The flood potential is low, but beneficial rain
is possible.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 5 AM EDT Sunday through Sunday
evening for MIZ037-043-050.
LM...Small Craft Advisory from 5 AM to 8 PM EDT Sunday for LMZ847>849.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...Duke
HYDROLOGY...63
MARINE...DukeHazardous weather outlook, Aug 4, 9:42 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 942 PM EDT Sat Aug 4 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060145- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 942 PM EDT Sat Aug 4 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected from late Sunday night through Tuesday morning. A few storms may be strong with gusty winds, small hail, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times from late Sunday night into Tuesday morning. LMZ844>849-060145- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 942 PM EDT Sat Aug 4 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will become hazardous to small crafts and beach goers Sunday especially north of Grand Haven. See the latest beach hazards statements and small craft advisories for more information. Periodic thunderstorms are expected from late Sunday night through Tuesday morning. Some of the storms may be strong with gusty winds, small hail, large waves, and dangerous lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times from late Sunday night into Tuesday morning. BORCHARDT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:56 PM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana, Ottawa | 22 hr |
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.